Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 23, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 5, 2003, 8:29 PM EDT for Prince William County, Stafford County, Virginia; Charles County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 8:29 PM EDT (00:29 UTC)
- Expired
- Aug 5, 2003, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Charles County, MD, Prince William County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
318 WFUS51 KLWX 060029 TORLWX MDC017-VAC153-179-060115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 829 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA STAFFORD COUNTY IN NORTHERN VIRGINIA CHARLES COUNTY IN SOUTHERN MARYLAND * UNTIL 915 PM EDT. * AT 829 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION OVER STAFFORD...MOVING NORTHEAST AT 25 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...INDIAN HEAD... LA PLATA...DUMFRIES...QUANTICO...STAFFORD...TRIANGLE AND WOODBRIDGE. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3846 7752 3831 7739 3852 7698 3867 7726 $$ HTS/ABW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 5, 7:10 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 5, 7:10 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 710 PM EDT TUE AUG 5 2003 SENT OUT FRESHENED UP ZFP TO REMOVE SVR BOX SRN ZONES. REGULAR UPDATE BTWN 900 AND 1000 PM. RDH. PREV DISCS... ----------------------------------------------------------- SHORT-TERM (TONIGHT-WED) TONIGHT...WATER VAPOR IMAGERY SHOWS S/W TROUGH SWINGING ACROSS THE CENTRAL APPALACHIANS ATTM. THIS IS RESULTING IN RENEWD CONVECTIVE DEVELOPMENT ACROSSS THE WRN PART OF OUR CWA. OTHER SHRAS ARE OBSERVED ON LATEST RADAR IMAGERY OVER THE FAR NERN PORTION OF OUR CWA. 18Z IAD SOUNDING SHOWS INSTABILITY IS MARGINAL WITH LI OF -2 AND CAPE OF 711 J/KG. SHEAR IS ALSO WEAK. THINK ANY SVR SHOULD REMAIN WELL SOUTH IN NC. MAIN THREAT IS LOCALIZED FLOODING WITH ANY SLOW MOVING STORMS. AFTER STORMS DISSIPATE TONIGHT EXPECT FOG TO DEVELOP OVERNIGHT ESPECIALLY OUT TO THE WEST GIVEN WET GROUND AND LIGHT WINDS. WED...ISOLD TSRA STILL POSSIBLE TOMORROW AFTERNOON UNDER CYCLONIC FLOW ALOFT AND DAYTIME HEATING. ROSA .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY): MODLES HINT THAT THE TROUGH WILL WEAKEN SLIGHTLY OVR THE EASTERN US BY DAY 7. OTHERWISE...NOT MUCH CHANGE IN THE PATTERN WI THE RIDGE OVR THE ROCKIES...TROF JUST TO OUR WEST OVER THE GREAT LAKES THRU THE OHIO VALLEY...AND ANOTHER RIDGE OVR THE WESTERN ATLANTIC. SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND DAY TIME HEATING WILL CONTINUE SCATTERED SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH DAY SEVEN. NO MAJOR CHGS TO CURRNT EXTNDED FORECAST. ND .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 5, 11:00 AM EDT, 9 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS AFTERNOON...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL IS THE DOMINATE SEVERE WEATHER THREAT. DURING THE MID TO LATE AFTERNOON HOURS...THE THREAT WILL SHIFT TO HEAVY RAIN. THE THUNDERSTORMS ARE EXPECTED TO FORM INTO CLUSTERS PROVIDING TORRENTIAL DOWNPOURS...WHICH WILL LIKELY LEAD TO POOR DRAINAGE FLOODING. IF THE SYSTEM SLOWS BY A FEW HOURS...CENTRAL VIRGINIA MAY EXPERIENCE MORE WIDESPREAD FLOODING...DUE TO A MORE SATURATED SOIL WHEN COMPARED TO AREAS FURTHER NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSA
In the hours before
Local storm report, Aug 5, 5:14 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM ELKTON VA 1.00 IN HAIL
08/05/03 ROCKINGHAM QUARTER SIZED HAIL
REPORTED BY SPOTTER.Local storm report, Aug 5, 7:09 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM BURTONVILLE VA WIND DAMAGE
08/05/03 GREENE A FEW TREES DOWN.
REPORTED BY GREENE COUNTY
911.Local storm report, Aug 5, 7:43 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0721 PM ARODA VA WIND DAMAGE
08/05/03 MADISON A FEW TREES DOWN.
REPORTED BY MADISON
COUNTY 911.Special weather statement, Aug 5, 7:48 PM EDT, 41 minutes before
DCZ001-MDZ009-013-016-VAZ052>054-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 748 PM EDT TUE AUG 5 2003 ...THUNDERSTORMS TO AFFECT THE METRO AREA DURING THE MID EVENING... A CLUSTER OF THUNDERSTORMS EXTENDING FROM EAST OF CULPEPER INTO STAFFORD COUNTY WILL MOVE NORTHEAST INTO THE METRO AREA DURING THE MID EVENING. THE THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN OF AN INCH TO AN INCH AND A HALF PER HOUR. FREQUENT LIGHTNING IS ALSO OCCURRING. THE STORMS HAVE ALSO DOWNED TREES AND PRODUCED HAIL. SOME WEAKENING MAY OCCUR AS THE EVENING PROGRESSES AND THE ATMOSPHERE STABILIZES. BE ALERT FOR THUNDERSTORMS THIS EVENING. MOTORISTS SHOULD SLOW DOWN IN AREAS OF HEAVY RAIN. HIGH WATER COULD DEVELOP IN LOW LYING SPOTS. RDH
Local storm report, Aug 5, 8:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
801 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM UNIONVILLE VA WIND DAMAGE
08/05/03 ORANGE A FEW TREES AND
POWERLINES DOWN.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:14 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 46 min |
| Aug 5, 8:22 PM EDT | Special Marine Warning | LWX | 38 min | |
| Aug 5, 9:15 PM EDT | Special Marine Warning | LWX | 45 min | |
| Aug 5, 9:23 PM EDT | Severe Thunderstorm Warning | LWX | King George | 37 min |
| Aug 5, 10:08 PM EDT | Special Marine Warning | LWX | 52 min | |
| Aug 5, 9:15 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 45 min |
Nearby
Tornado Warnings in Virginia, 2003Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.